Alert archive / Virginia / Special Weather Statements in 2011

Special Weather Statement, NWS Blacksburg, VA

July 7, 2011Charlotte County, Virginia

NWS Blacksburg, VA issued this special weather statement at Jul 7, 2011, 3:21 PM EDT for Charlotte County, Virginia. It was in force for 39 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 7, 2011, 3:21 PM EDT (19:21 UTC)
Expired
Jul 7, 2011, 4:00 PM EDT
In force
39 min
Issued by
NWS Blacksburg, VA

County Charlotte County, VA

The radar

The Norfolk radar (KAKQ), 135 km from the middle of the area, began a volume at 19:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 7, 3:50 PM EDTTSTM WND DMG1 N Charlotte Court Hou, VAA TREE WAS BLOWN DOWN ON WOODFORK ROAD JUST NORTH OF THE COMMUNITY OF CHARLOTTE COURT HOUSE.
Jul 7, 3:50 PM EDTTSTM WND DMG3 Nw Charlotte Court Ho, VATREE DOWN ON BRADNER DRIVE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 7.4 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2011-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 113 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2011-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
113 J/kg
Mixed-layer CIN
-87 J/kg
Mixed-layer LCL
1046 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
5 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

040 
WWUS81 KRNK 071921
SPSRNK

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
321 PM EDT THU JUL 7 2011

VAZ059-072000-
CHARLOTTE VA-
321 PM EDT THU JUL 7 2011

...A STRONG THUNDERSTORM WILL AFFECT CHARLOTTE COUNTY...

AT 319 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER CHARLOTTE
COURT HOUSE...MOVING EAST AT 10 MPH.

WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THIS STORM. VERY HEAVY RAIN
WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND
QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. EXPECT FREQUENT
CLOUD TO GROUND LIGHTNING FROM THIS STORM. DO NOT STAY IN THE OPEN OR
SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN
A THUNDERSTORM APPROACHES. 

THIS STORM WILL BE NEAR CHARLOTTE COURT HOUSE AROUND 330 PM...DRAKES
BRANCH AROUND 340 PM...ABILENE AROUND 355 PM AND KEYSVILLE AROUND 400
PM.

LAT...LON 3692 7848 3697 7874 3713 7874 3714 7851
      3712 7850 3711 7850 3709 7848 3708 7844
      3705 7844

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this special weather statement went out at Jul 7, 3:18 PM EDT, 3 minutes earlier.

Area forecast discussion, Jul 7, 3:18 PM EDT, 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
318 PM EDT THU JUL 7 2011

.SYNOPSIS...
A WEAK FRONTAL BOUNDAY WILL REMAIN JUST TO OUR NORTH UNTIL AN
UPPER LEVEL DISTRUBANCE SWEEPS IT THROUGH THE AREA LATE FRIDAY
AFTERNOON AND EVENING. THE FRONT WILL CONTINUE SOUTH OF THE AREA
ON SATURDAY AS HIGH PRESSURE BEGINS TO WORK ITS WAY INTO THE
REGION. THIS HIGH WILL HELP OUR WEATHER PATTERN TREND HOTTER AND
DRIER INTO THE FIRST HALF OF NEXT WEEK.

&&

.NEAR TERM /THROUGH FRIDAY/...
CONVECTION CONTINUES TO FIRE THIS AFTERNOON ACROSS PRIMARILY THE
SOUTHWESTERN PORTIONS OF THE AREA. SOME ACTIVITY WAS ALSO NOTED OVER
SOUTHEASTERN PARTS OF THE AREA. EXPECT COVERAGE TO SLOWLY EXPAND AND
DEVELOP NORTHWARD THROUGH THE REMAINDER OF THE AFTERNOON AND EARLY
EVENING. AM NOT EXPECTING A COMPLETE DISSIPATION OF ACTIVITY AS WAS
EXPERIENCED LAST NIGHT. WITH THE APPROACH OF A SHORTWAVE TROUGH
THROUGH KENTUCKY...AND SMALL PIECES OF ENERGY RACING NORTHEAST IN
ADVANCE OF IT...WILL BE KEEPING AT LEAST A SLIGHT CHANCE OF SHOWERS
AND STORMS ACROSS THE REGION...WITH THE BEST CHANCES IN THE
SOUTHEAST WHERE THERE IS A WEAK INDICATION ONE OF THOSE SMALL PIECES
OF ENERGY MAY CROSS LATER TONIGHT.

FOR FRIDAY...WE ARE EXPECTING A VERY GENEROUS COVERAGE OF SHOWERS AND
STORMS THROUGH THE DAY...WITH THE BEST COVERAGE AND HEAVIEST RAIN
FROM ROUGHLY NOON AND ONWARD AS THE SHORTWAVE OVER KENTUCKY
APPROACHES. THE FRONT THAT HAS BEEN STALLED JUST NORTH OF OUR AREA
WILL FINALLY BE GIVEN A STRONG PUSH TO THE SOUTH AND INTO OUR
REGION. THE POSSIBILITY EXISTS FOR LOCALLY HEAVY RAIN WITH THE
STORMS AS MOISTURE POOLS IN ADVANCE OF THE APPROACHING WAVE/FRONT.
WILL HIGHLIGHT THIS CONCERN FOR FRIDAY AFTERNOON IN THE HAZARDOUS
WEATHER OUTLOOK.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY/...
MODELS HAVE SHORT WAVE APPROACHING THE COUNTY WARNING AREA FROM THE
WEST IN EASTERN KENTUCKY AT 00Z/8PM SATURDAY...THEN CROSSING EAST OF
THE COUNTY WARNING AREA BY 12Z SATURDAY. ECMWF IS THE FASTEST BRING
THIS WAVE THROUGH THE MID ATLANTIC BUT OTHER MODELS SUGGEST IT MAY
TAKE MOST OF THE MORNING ON SATURDAY WHEN THE SURFACE LOW MOVES TO
THE EAST TO PUSH THE COLD FRONT SOUTH AND THE DEEPER MOISTURE SOUTH
AND EAST OF THE FORECAST AREA.

WILL MENTION THE THREAT OF HEAVY RAIN IN THE HAZARDOUS WEATHER
OUTLOOK FOR FRIDAY NIGHT. BASED HIGHS AND LOWS MAINLY ON MAV
GUIDANCE.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
STARTING THE EXTENDED PERIOD WITH A 594 DM UPPER RIDGE CENTERED OVER
THE TENNESSEE VALLEY. RIDGE KEEPS WARM 850 MB TEMPERATURES...AROUND
+20...OVER THE FORECAST AREA ON MONDAY. TUESDAY THROUGH THURSDAY
THE RIDGE RETROGRADES AND TROFFING SLOWLY DEVELOPS OVER THE EASTERN
UNITED STATES. A COLD FRONT WILL ENTER THE MID ATLANTIC REGION ON
TUESDAY AND SLOWLY MOVE SOUTH INTO THE CAROLINAS BY THURSDAY. THIS
WILL BRING A CHANCE FOR DAILY SHOWERS AND THUNDERSTORMS BACK INTO
THE FORECAST FOR TUESDAY THROUGH THURSDAY. MAXIMUM TEMPERATURES WILL
BE 5 TO 10 DEGREES ABOVE NORMAL ON MONDAY THEN CLOSER TO NORMAL
THROUGH THE REST OF THE PERIOD WITH MORE CLOUDS AND PRECIPITATION IN
THE AREA.

&&

.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
ISOLATED CONVECTION IS STARTING TO DEVELOP BETWEEN KTBN-KROA.
ANTICIPATE FURTHER DEVELOPMENT AS THE AFTERNOON PROGRESSES WITH
THE BEST COVERAGE IN THIS SAME AREA. CONFIDENCE IN PINPOINTING
WHEN/IF ANY GIVEN CELL WILL CROSS A TERMAINAL SITE IS LOW. HAVE
TRIED TO REFLECT THIS WITH AN APPENDED...CB...SUFFIX AT THE END OF
THE CLOUD GROUP IN EACH TAF. WHEN/IF CONFIDENCE OF ARRIVAL OF ANY
SHRA/TSRA AT ANY TAF SITE INCREASES...AMENDMENTS WILL BE ISSUED.

OVERNIGHT...ANTICIPATE COVERAGE TO WANE...BUT PERHAPS SLOWER THAN
WHAT WAS REALIZED WEDNESDAY EVENING. THE APPORACH OF A SHORTWAVE
TROUGH OVER KENTUCKY MAY HELP THE PRECIPITATION LAST LONGER.
ANOTHER BOUT OF MORNING PATCHY FOG IS ANTICIPATE IN THE MOUNTAIN
AND RIVER VALLEYS...AND AT LOCATIONS THAT RECEIVE HEAVY DOWNPOURS TODAY.

THROUGH MIDDAY ON THURSDAY...COVERAGE OF SHOWERS AND STORMS WILL
BE ON THE INCREASE FROM WEST TO EAST WITH THE ARRIVAL OF THE
SHORTWAVE TROUGH. HAVE AGAIN APPENDED...CB...TO CLOUD GROUP IN THE
TAFS TO ACCOUNT FOR THE ARRIVAL.

SHRA/TSRA WITH SUB-VFR CONDITIONS ARE MORE LIKELY ACROSS THE REGION
FRIDAY AFTERNOON AND EVENING.

FRIDAY NIGHT INTO SATURDAY...PATCHY FOG...SOME DENSE IS EXPECTED
ACROSS THE AREA AS MOST LOCATIONS WILL HAVE RECEIVED SOME RAIN
FROM THE PRECIPITATION ON FRIDAY AND FRIDAY EVENING.

SATURDAY MORNING FOG/STRATUS BURNS OFF WITH THE APPROACH OF DRIER
HIGH PRESSURE. CANNOT RULE OUT ISOLATED/SCATTERED DEVELOPMENT
ACROSS THE SOUTH BY THE AFTERNOON.

HIGH PRESSURE BUILDS OVER THE AREA BY EARLY NEXT WEEK. ANTICIPATE
LITTLE IF ANY PRECIPITATION...AND MORNING FOG UNTIL SOILS HAVE A
CHANCE TO DRY OUT UNDER THE HIGH.

&&

.HYDROLOGY...
LOCALLY HEAVY RAIN IS POSSIBLE FRIDAY AFTERNOON INTO FRIDAY
EVENING WITH THE APPROACH AND PASSAGE OF A COLD FRONT AND UPPER
LEVEL DISTURBANCE. THE THREAT IS HIGHLIGHTED IN THE HAZARDOUS
WEATHER OUTLOOK.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...DS
NEAR TERM...DS
SHORT TERM...AMS
LONG TERM...AMS
AVIATION...DS
HYDROLOGY...
Hazardous weather outlook, Jul 7, 3:31 AM EDT, 11 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
331 AM EDT THU JUL 7 2011

NCZ003>006-019-020-VAZ014-016-017-022>024-032>035-043>047-058-059-
080745-
SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-MONTGOMERY-CARROLL-
FLOYD-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST-
HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-
331 AM EDT THU JUL 7 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

WIDELY SCATTERED STRONG TO SEVERE THUNDERSTORMS CAPABLE OF PRODUCING
ISOLATED DAMAGING WINDS AND HAIL WILL BE POSSIBLE THIS AFTERNOON
AND EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS PRIMARILY FRIDAY
AFTERNOON AND EVENING. THESE STORMS WILL BE CAPABLE OF PRODUCING
LARGE HAIL AND DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ001-002-018-VAZ007-009>013-015-018>020-WVZ042>045-080745-
ASHE-ALLEGHANY NC-WATAUGA-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-
GRAYSON-CRAIG-ALLEGHANY VA-BATH-MERCER-SUMMERS-MONROE-GREENBRIER-
331 AM EDT THU JUL 7 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH
CAROLINA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST
WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED STRONG TO SEVERE THUNDERSTORMS CAPABLE OF PRODUCING
DAMAGING WINDS AND LARGE HAIL MAY OCCUR THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

STRONG TO SEVERE THUNDERSTORMS CAPABLE OF PRODUCING ISOLATED
DAMAGING WINDS AND HAIL WILL BE POSSIBLE AGAIN FRIDAY INTO FRIDAY
EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 7, 2:04 PM EDT, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
204 PM EDT THU JUL 7 2011

NCZ001-002-VAZ012-015-071900-
ALLEGHANY NC-ASHE NC-GRAYSON VA-WYTHE VA-
204 PM EDT THU JUL 7 2011

...SCATTERED THUNDERSTORMS WILL AFFECT ALLEGHANY...ASHE...GRAYSON
AND WYTHE COUNTIES...

AT 202 PM EDT...A THUNDERSTORM WITH HEAVY RAINFALL WAS LOCATED 7
MILES SOUTHWEST OF SPEEDWELL...MOVING EAST AT 15 MPH.

WIND GUSTS TO 30 MPH ARE POSSIBLE WITH THIS STORM. VERY HEAVY RAIN
WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND
QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THIS STORM WILL BE NEAR ELK CREEK AROUND 215 PM AND CRIPPLE CREEK
AROUND 245 PM.

LAT...LON 3672 8142 3675 8133 3676 8128 3678 8126
      3687 8103 3661 8111 3650 8144
Special weather statement, Jul 7, 2:57 PM EDT, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
257 PM EDT THU JUL 7 2011

VAZ015-016-071930-
CARROLL VA-GRAYSON VA-
257 PM EDT THU JUL 7 2011

...A STRONG THUNDERSTORM WILL AFFECT CARROLL AND GRAYSON COUNTIES...

AT 253 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER FRIES...MOVING
EAST AT 5 MPH.

WIND GUSTS TO 30 MPH ARE POSSIBLE WITH THIS STORM. VERY HEAVY RAIN
WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND
QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THIS STORM WILL BE NEAR FRIES AROUND 330 PM.

LAT...LON 3657 8112 3677 8106 3685 8086 3685 8085
      3666 8086
Special weather statement, Jul 7, 3:21 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
321 PM EDT THU JUL 7 2011

VAZ059-072000-
CHARLOTTE VA-
321 PM EDT THU JUL 7 2011

...A STRONG THUNDERSTORM WILL AFFECT CHARLOTTE COUNTY...

AT 319 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER CHARLOTTE
COURT HOUSE...MOVING EAST AT 10 MPH.

WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THIS STORM. VERY HEAVY RAIN
WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND
QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. EXPECT FREQUENT
CLOUD TO GROUND LIGHTNING FROM THIS STORM. DO NOT STAY IN THE OPEN OR
SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN
A THUNDERSTORM APPROACHES.

THIS STORM WILL BE NEAR CHARLOTTE COURT HOUSE AROUND 330 PM...DRAKES
BRANCH AROUND 340 PM...ABILENE AROUND 355 PM AND KEYSVILLE AROUND 400
PM.

LAT...LON 3692 7848 3697 7874 3713 7874 3714 7851
      3712 7850 3711 7850 3709 7848 3708 7844
      3705 7844

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 2:04 PM EDTSpecial Weather StatementRNKGrayson56 min
Jul 7, 2:57 PM EDTSpecial Weather StatementRNKCity of Galax33 min
Jul 7, 3:27 PM EDTSevere Thunderstorm WarningRNKCharlotte38 min
Jul 7, 4:22 PM EDTSpecial Weather StatementRNKHalifax53 min
Jul 7, 4:38 PM EDTSpecial Weather StatementRNKPulaski37 min
Jul 7, 4:53 PM EDTFlash Flood WarningRNKHalifax3 hr
Jul 7, 5:04 PM EDTFlash Flood WarningRNKPulaski3 hr
Jul 7, 5:52 PM EDTSpecial Weather StatementRNKSmyth38 min
Jul 7, 5:59 PM EDTSpecial Weather StatementRNKCarroll31 min
Jul 7, 6:07 PM EDTSevere Thunderstorm WarningRNKCarroll23 min
Jul 7, 7:02 PM EDTSpecial Weather StatementRNKCity of Danville28 min
Jul 7, 7:36 PM EDTSpecial Weather StatementRNKCity of Martinsville54 min

Nearby

Special Weather Statements in Virginia, 2011Every special weather statement in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.